Living day to day with arthritis, you’ve probably figured out when to wait out pain and when to call the doctor about it. But what if you experience something completely different – you’re short of breath, the slightest bump leaves a bruise or you’re shedding pounds without trying?
Believe it or not, these and many more symptoms that don’t affect your joints can be related to your arthritis. And some require immediate medical attention.
Here are 10 symptoms you should never ignore, why – and when to call your doctor about them.
Increase in fatigue.
More fatigue than usual could mean increased inflammatory disease activity, fibromyalgia, depression or anemia. These sometimes can be caused by rheumatoid arthritis (RA) and sometimes by medications used to treat various forms of arthritis. Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin) and naproxen (Aleve), as well as corticosteroids come with a risk of gastric bleeding that can lead to anemia. Methotrexate, a disease-modifying antirheumatic drug (DMARD), can interfere with the formation of blood cells, which also can lead to anemia.
Although a day of increased fatigue may simply be your body’s way of telling you to slow down and rest more, you should let your rheumatologist know if it is frequent, severe or goes on for more than a week, says Scottsdale, Ariz., rheumatologist Paul Howard, MD.
Easy bruising or bleeding.
If gently bumping into a table corner leaves a substantial bruise, your arthritis or the medications you take for it may be to blame. Autoimmune disorders such as RA and lupus can lead to a low platelet count, which can cause bruising for no apparent reason and bleeding from the gums, says Daniel Clauw, MD, director of the Chronic Pain and Fatigue Research Center at the University of Michigan Health System in Ann Arbor.
Low platelet count is also a side effect of disease-modifying drugs, including methotrexate and biologics. Aspirin or other NSAIDs can affect blood clotting, and corticosteroid use causes the capillaries to become fragile and more likely to break and cause a bruise if you bump into something.
An occasional bruise is nothing to be concerned about. But if you notice that you bruise or bleed easily, Dr. Clauw recommends letting your rheumatologist know as soon as possible.
Shortness of breath.
This symptom, particularly if it occurs with a dry cough or little or no exertion, could signal a potentially serious problem, including a pulmonary embolism (blood clot in the lung) or interstitial lung disease (scarring of the lung tissue), which occurs in as many as one in 10 people with RA. If you are taking methotrexate, another possible cause is methotrexate pneumonitis (also known as methotrexate lung), an inflammation of lung tissue estimated to affect up to 10 percent of those who take it. In methotrexate lung, shortness of breath may be accompanied by a dry cough and fever.
Of course, if you’re just starting an exercise program after being sedentary for some time, you’re bound to pant a bit. Beyond this obvious sort of cause, any time you experience new shortness of breath, you should call your primary care doctor for an evaluation, says Dr. Clauw.
This symptom, particularly when accompanied by a fever, is a sign of infection. “Infection is a major side effect of disease-modifying drugs – both the [traditional] ones and the biologics,” says Dr. Howard. “Because these drugs suppress the immune system, sometimes infections can turn quickly and become serious.”
Dr. Howard advises contacting your rheumatologist immediately if you are taking immunosuppressive drugs and have symptoms of a urinary-tract or bladder infection.
Change in the appearance of a mole.
A mole that changes in size or color or a skin lesion that doesn’t heal could be a sign of skin cancer. Although anyone can get skin cancer – particularly fair-skinned people who have spent a lot of time in the sun – you may be at greater risk if you take TNF inhibitors, a class of biologic drug that includes adalimumab (Humira) and etanercept (Enbrel). Fortunately, the increase appears to be slight for melanoma, the most dangerous form of skin cancer.
For non-melanoma skin cancers, however, a study published in the December 2012 Annals of the Rheumatic Diseases shows a 45 percent increased risk among people who take TNF inhibitors. It’s important to report any suspicious skin lesion to your dermatologist as soon as possible, says Dr. Howard. As with any form of cancer – and most medical problems – the sooner you get treatment, the better.
Unexplained weight change.
Weight gain is a common side effect of corticosteroids and some antidepressants and other medications, says Dr. Howard. But weight gain that is rapid or unexplained may mean that you are retaining fluids, which could indicate a problem such as kidney disease or congestive heart failure. Both are more common with certain forms of arthritis and need prompt attention.
Weight loss that occurs for no apparent reason also can be a sign of something serious. Possible causes include increased inflammatory disease activity; thyroid disease, which is common in people with RA; NSAID-related stomach ulcers; and celiac disease or Crohn’s disease, both of which affect the body’s ability to process nutrients and are more common in people with existing autoimmune diseases. If you lose 10 pounds or more without trying, Dr. Clauw recommends seeing your primary care physician.
There are many causes of chest pain, some of which may be related to your arthritis or medications. For example, NSAIDs used for pain and bisphosphonates used to treat osteoporosis can cause heartburn, or irritation of the esophagus that is felt in the chest.
The most urgent and concerning potential cause of chest pain is a heart attack. A 2010 study in the Journal of Internal Medicine found that for people with RA, the risk of a heart attack is increased 60 percent one to four years after diagnosis. People with other inflammatory forms of arthritis, such as lupus or ankylosing spondylitis, also face a higher risk, and using NSAIDs may increase that risk even more.
If chest pain is accompanied by symptoms such as heaviness or tight-ness of the chest, indigestion, pain that radiates to the back, arm, jaw or throat, extreme weakness, shortness of breath and irregular heartbeats – then you might be having a heart attack. Call 911 immediately.
Blood in stool.
This could be a sign of diverticulitis (an inflammation of small, bulging sacs on the wall of the colon), colorectal cancer, Crohn’s disease or gastrointestinal bleeding caused by NSAIDs, Dr. Howard says. If blood is bright red, it is likely coming from the lower gastrointestinal tract (the colon, rectum or anus). NSAID-related bleeding, which is more common in the stomach and upper portion of the small intestine, usually produces black, tar-colored stools.
“Tarry stools or [obvious] blood always need to be evaluated ASAP,” says Dr. Clauw.
On the other hand, he adds, a bit of blood on the toilet paper could be due to a hemorrhoid, and isn’t necessarily cause for concern if it goes away in a few days.
Pain and swelling above your heel can be the result of increased physical activity, an injury or wearing shoes without proper heel support. But if the pain is accompanied by other problems, such as low back pain or swollen joints, it could be a sign of ankylosing spondylitis or psoriatic arthritis. Inflammation of the Achilles tendon, the strong cord of connective tissue that connects the calf muscle to the heel bone, is common with both diseases. It is important to get the right diagnosis and proper treatment, so alert your doctor if you have one of these symptoms and develop new pain in the Achilles tendon region.
Persistent sadness or hopelessness.
These feelings, as well as difficulty concentrating or loss of interest in activities you once enjoyed, are classic symptoms of depression. Feelings of depression are common when arthritis causes constant pain and interferes with your ability to go about your daily life, but in some cases depression can be a side effect of the disease process or of arthritis medications, particularly corticosteroids, says Dr. Howard. Pinpointing the cause is essential – as is getting treatment.
A 2012 study from the Centers for Disease Control and Prevention found that of almost 1,800 adults with arthritis surveyed, 31 percent had anxiety and 18 percent had depression. In many, the two overlapped.
“It’s important to discuss depression with your doctor, because if your RA gets better but you are still depressed, that can hurt your quality of life,” says Dr. Howard. If you are having suicidal thoughts, you need to speak with someone and get help immediately.